Mothers of opioid victims bring awareness to overdose deaths

(Source: WTOC)
(Source: WTOC)

TYBEE ISLAND, GA (WTOC) - A Savannah mother dedicates her life bringing awareness to the deadly grip of opioids. Lesli Messinger lost her son to an overdose back in 2005. Wednesday, she invited the public to a meeting on Tybee

It was all about education - telling people how to notice someone who's overdosing, how to notice someone who is dependent on opioids, and how to address that and help them get over it.

The mothers of some victims fight in their names to prevent another mother from feeling their pain.

"Barbara Bush said before because she lost a child, helping others is the only way to relieve grief, and that's right," Lesli Messenger said

Messinger has dedicated her life to this. Her nonprofit in the Savannah area trains police departments and fire departments on how to address someone who is overdosing. Now, she's expanding the training to the general public. The meeting is just one way she keeps her son alive.

"I'm doing it for my son and for myself so that Austin lives on as a way of helping others," said Messinger.

"It's so important because people don't realize how difficult it is to lose a child," said Deb Schaller. She lost her son in 2006.

More than 40,000 people die annually from opioid overdoses. The federal government called it a national emergency. People on the front lines fighting the opioid epidemic agree - education is the most important thing.

"Local groups coming together to acknowledge it, education for the doctors and for the people that are close to the young people using drugs," said mother, Linda Remus. Her son died in 2005.

Messinger spends a lot of time talking about Narcan. That is the drug that can reverse an overdose. Most police departments in our area now carry that. The mothers of overdose victims say meetings like this are a good start to changing the course.

If you're watching this and you think a presentation like this might be good for an organization or class you are a part of, reach out here.

Another valuable thing they discussed: how to spot someone who may be overdosing. First, see if the person is sleepy, difficult to arouse or unconscious. Second, check their breathing. It should not be slow. If you can open their eyes, check their pupil size. Pinpoint pupils are one symptom.

Copyright 2018 WTOC. All rights reserved.